Transgender women may have a greater risk for venous thromboembolism (VTE) relative to the risk found in cisgender women and men, according to a study published in the Annals of Internal Medicine.
The current medical record-based cohort study sought to compare the incidence of acute cardiovascular events among transgender persons with the rates seen in site-, age-, race-, and health care system membership-matched cisgender women and men.
At Kaiser Permanente in northern and southern California and Georgia, the study investigators used diagnostic codes to identify myocardial infarction (MI), ischemic stroke, and VTE events in 2118 transmasculine members and 2842 transfeminine members matched with 48,686 cisgender male members and 48,775 cisgender female members.
Transfeminine participants had higher rates of VTE, with 2-year risk differences of 4.1 per 1000 persons relative to cisgender men (95% CI, 1.6 to 6.7) and 3.4 relative to cisgender women (CI, 1.1 to 5.6), and 8-year risk differences of 16.7 per 1000 persons relative to cisgender men (CI, 6.4 to 27.5) and 13.7 relative to cisgender women (CI, 4.1 to 22.7).
The overall rate of MI and ischemic stroke were similar across all groups, with a slightly elevated risk for MI for transfeminine and cisgender male participants. The study also found that the patterns of acute cardiovascular events for transfeminine participants receiving hormone therapy treatment were different from what was reported for cisgender female participants receiving hormone replacement therapy treatment.
Study investigators conclude, “[if] confirmed, these results may indicate the need for increasing vigilance in identifying long-term vascular side effects of estrogen therapy in transgender patients. In the meantime, it is critical to keep in mind that the risk for [acute cardiovascular events] in this population must be weighed against the benefits of treatment.”
Getahun D, Nash R, Flanders WD, et al. Cross-sex hormones and acute cardiovascular events in transgender persons: A cohort study [published online July 10, 2018]. Ann Intern Med. doi: 10.7326/M17-2785